Kentucky, 2022

Damaging Winds in Kentucky, July 23, 2022

July 23, 2022 · NWS JKL · 4 events in 2 counties and zones

The Upper Midwest was under the gun on July 23rd, with SPC forecasting damaging thunderstorm wind gusts (some of 75 mph), very large hail, and a few tornadoes. As convection was ongoing well to our northwest, diurnally driven showers and thunderstorms had popped up across eastern KY amid a warm and moist airmass in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$8,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

The Upper Midwest was under the gun on July 23rd, with SPC forecasting damaging thunderstorm wind gusts (some of 75 mph), very large hail, and a few tornadoes. As convection was ongoing well to our northwest, diurnally driven showers and thunderstorms had popped up across eastern KY amid a warm and moist airmass in place. WPC analyzed an outflow boundary dropping south across the Ohio Valley from the larger area of main convection. By the time it made it into eastern KY, this likely served as a extra boundary to lead to destabalization and strengthening of a couple of the storms. Several localized thunderstorm wind reports were made before storms eventually fizzled out heading into the ovenright hours with loss of daytime forcing.

An area of storms northeast of the state during the morning hours eventually made their way southeast and into eastern Kentucky by the late afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 23, 2:10 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 23, 2:10 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
310 PM EDT Sat Jul 23 2022

.SHORT TERM...(This evening through Sunday night)
Issued at 220 PM EDT SAT JUL 23 2022

A shortwave is moving through the OH valley this afternoon, which is
touching off numerous showers and thunderstorms north of our area.
The southern flank of the line will brush the Bluegrass over the
next several hours, with some possibility of a few stronger storms
with MUCAPE values of 2000-2500 J/Kg across the area. The wave will
move off towards WV and the central Appalachian mountains this
evening, with some remaining chances of showers or storms over far
eastern KY through early this evening. There is additional
convection upstream which the CAMS are not handling well, so that
will need to be watched as we head into the evening to see if any of
that holds together as it gets closer to our area.

Convection is expected to wane later this evening and then there
should be some clearing overnight with just some passing high
clouds. Overall any patchy fog will be confined to the deeper river
valleys, however some additional fog may occur in areas that see
heavy rainfall this afternoon into early evening. Low temps tonight
will be in the upper 60s to lower 70s.

On Sunday and Sunday night our attention will turn to the next
system that will be moving across the upper Great Lakes region, with
a cold front trailing back across the upper midwest. This frontal
boundary will move into NW portions of the OH valley during the day
on Sunday and then be approx at the IN/KY border overnight into
Monday morning. It'll be a hot and humid day across Eastern KY with
any chances of showers and storms not occurring until late Sunday
night into early Monday morning as the front gets closer to the
area. Afternoon high temps will be in the lower 90s with some
locations likely to hit 95. With dewpoints in the lower 70s, the
heat and humidity will result in heat indices again around 100
degrees. Increasing clouds overnight into Monday morning, with the
highest chances of precip before dawn along and north of the
Mountain Parkway. Low temps Monday morning will be in the lower
70s.

.LONG TERM...(Monday through Saturday)
Issued at 310 PM EDT SAT JUL 23 2022

An active pattern remains on track in the extended, as a series of
low pressure systems and slow moving surface fronts are expected
to move through the region next week. We will see periods of
showers and storms across eastern Kentucky each day and night
through the entire upcoming work week, as warm, moist, and
unstable air interacts with the aforementioned surface fronts and
upper level systems. The most active times for storms each day
will be during the afternoon and early evening hours during peak
heating. Locally heavy rainfall that could lead to high water
issues will be possible at times as well, especially for locations
that experience multiple rounds of thunderstorms. Daily highs will
max out in the 80s, while nightly lows are forecast to fall into
the upper 60s and lower 70s around the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 110 PM EDT SAT JUL 23 2022

VFR to start the 18Z TAF cycle. A wave moving across the OH valley
this afternoon may touch off some scattered thunderstorms at KSYM
and later this afternoon into early evening at KSJS. Some gusty
winds may accompany these thunderstorms. Otherwise, the rest of
the area is mostly clear with W/SW winds 5-10 kts. Some patchy
river valley fog is possible overnight, but shouldn't impact most
of the terminals, although did but visby restrictions in at KLOZ.
Any fog that does develop will quickly dissipate around 12Z and
then VFR for the remainder of the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CMF
LONG TERM...AR
AVIATION...CMF
Hazardous weather outlook, Jul 23, 1:44 PM EST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
244 PM EDT Sat Jul 23 2022

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-242145-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
244 PM EDT Sat Jul 23 2022

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible through early this evening, mainly
north of the Hal Rogers Parkway. Storms could contain strong wind
gusts.

Peak heat indices of around 100 degrees are expected through early
this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Peak heat indices around 100 degrees are expected Sunday
afternoon.

Thunderstorms are possible at times from late Sunday night
through Friday. A slow moving front early in the week may result
in heavy rain on Monday and Tuesday, which could lead to localized
flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CMF/AR

In the hours before

Special weather statement, Jul 23, 3:17 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service JACKSON KY
417 PM EDT Sat Jul 23 2022

KYZ106-107-109-232100-
Johnson KY-Magoffin KY-Morgan KY-
417 PM EDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of southeastern Morgan,
southwestern Johnson and Magoffin Counties through 500 PM EDT...

At 417 PM EDT, Doppler radar was tracking a strong thunderstorm over
Haleburg, or 8 miles north of Salyersville, moving south at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Orient and Grayfox around 420 PM EDT.
  Plutarch, Ever, Cisco, Quod, Lacey, Bloomington, Minefork and Win
  around 425 PM EDT.
  Tella, Coon, Flat Fork, Wonnie, Hargis and Harper around 430 PM
  EDT.
  Licksburg, Leatha, Wheelersburg, Elsie, Patton, Niles and Bethanna
  around 435 PM EDT.

Other locations in the path of this storm include Perlie, Cyrus,
Brownlow, Gifford, Kernie, Oil Springs, Hager, Salyersville,
Stringtown, Falcon, Gullett, Stella, Ova, Mashfork, Ballot, Mason,
Burning Fork, Lakesville, Conley and Fritz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3773 8286 3770 8290 3771 8291 3772 8293
      3768 8294 3763 8315 3764 8317 3764 8319
      3780 8331 3796 8302
TIME...MOT...LOC 2017Z 340DEG 14KT 3787 8310

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

GREIF
Special weather statement, Jul 23, 3:32 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service JACKSON KY
432 PM EDT Sat Jul 23 2022

KYZ110-120-232115-
Floyd KY-Pike KY-
432 PM EDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of southeastern Floyd
and west central Pike Counties through 515 PM EDT...

At 432 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dana, or 10 miles south of Prestonsburg, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Honaker, Aluba, Harold and Hunter around 445 PM EDT.
  Blue Moon and Boldman around 450 PM EDT.

Other locations in the path of this storm include Drift, Minnie, Coal
Run, Pikeville, Grethel, Osborn, McDowell, Craynor, Galveston, East
McDowell, Beaver, Orkney, Buckhorn Hollow, Price, Hi Hat and
Buckingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3742 8247 3736 8276 3737 8275 3738 8276
      3740 8275 3742 8276 3743 8278 3760 8275
      3764 8261
TIME...MOT...LOC 2032Z 344DEG 8KT 3755 8269

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

GREIF
Special weather statement, Jul 23, 3:39 PM EST, 54 minutes before
Special Weather Statement
National Weather Service JACKSON KY
439 PM EDT Sat Jul 23 2022

KYZ107-110-119-232130-
Martin KY-Floyd KY-Johnson KY-
439 PM EDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of Martin, southeastern
Johnson and northeastern Floyd Counties through 530 PM EDT...

At 439 PM EDT, Doppler radar was tracking a strong thunderstorm over
Boons Camp, or near Paintsville, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Prestonsburg, Odds, Davisport, Nero, Auxier, Delong, Bays Branch,
  Pevier and Debord around 450 PM EDT.
  Davella and Preece around 455 PM EDT.

Other locations in the path of this storm include Lancer, Prince,
Pleasant, Corn Fork Hollow, Endicott, Moree, Alvin, Emma and
Threeforks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3768 8248 3769 8252 3767 8261 3764 8260
      3760 8270 3784 8285 3790 8270 3788 8261
      3789 8260 3792 8260 3795 8258 3796 8253
      3794 8249 3794 8250 3790 8247 3791 8247
      3772 8239
TIME...MOT...LOC 2039Z 328DEG 19KT 3782 8271

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

GREIF
Special weather statement, Jul 23, 4:06 PM EST, 27 minutes before
Special Weather Statement
National Weather Service JACKSON KY
506 PM EDT Sat Jul 23 2022

KYZ110-120-232145-
Floyd KY-Pike KY-
506 PM EDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of east central Floyd
and central Pike Counties through 545 PM EDT...

At 506 PM EDT, Doppler radar was tracking a strong thunderstorm near
Coal Run Village, or near Pikeville, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Pikeville and Varney around 510 PM EDT.
  Meta around 520 PM EDT.
  Zebulon around 525 PM EDT.

Other locations in the path of this storm include Raccoon, Chloe,
Shelbiana, Garden Village, Fishtrap Lake, Phyllis, Kimper and
Marrowbone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3751 8221 3731 8244 3759 8272 3770 8258
      3769 8256 3769 8250 3768 8249 3768 8247
      3767 8246 3768 8242
TIME...MOT...LOC 2106Z 312DEG 14KT 3756 8253

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

GREIF
Special weather statement, Jul 23, 4:21 PM EST, 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
521 PM EDT Sat Jul 23 2022

KYZ088-232200-
Harlan KY-
521 PM EDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of southwestern Harlan
County through 600 PM EDT...

At 520 PM EDT, Doppler radar was tracking a strong thunderstorm over
White Star, or near Harlan, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Baxter around 525 PM EDT.
  Sunshine and Rosspoint around 530 PM EDT.
  Harlan, Teetersville, Elcomb, Tway, Harlan Gas, Clovertown, Kitts
  and Golden Ash around 535 PM EDT.
  Mary Alice around 540 PM EDT.

Other locations in the path of this storm include Grays Knob,
Liggett, Coxton, Chevrolet, Hensley Store, Ages, Lenarve, Peepace
Store, Martins Fork, Three Point, Martins Fork Lake, Smith, Bobs
Creek, Crummies, Cranks, Verda and Kildav.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3676 8349 3678 8349 3679 8350 3689 8342
      3690 8340 3692 8339 3693 8338 3682 8310
      3678 8313 3675 8313 3674 8316 3674 8320
      3669 8339
TIME...MOT...LOC 2120Z 302DEG 9KT 3682 8338

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

GREIF
Special weather statement, Jul 23, 4:31 PM EST, 2 minutes before
Special Weather Statement
National Weather Service JACKSON KY
531 PM EDT Sat Jul 23 2022

KYZ109-112-232215-
Breathitt KY-Magoffin KY-
531 PM EDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of eastern Breathitt
and southwestern Magoffin Counties through 615 PM EDT...

At 530 PM EDT, Doppler radar was tracking a strong thunderstorm over
Foraker, or 9 miles southwest of Salyersville, moving southeast at 10
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Conley Station around 535 PM EDT.
  Guage, Rousseau, Carver and Stevenson around 540 PM EDT.
  Camp Lewis and Carver Station around 545 PM EDT.
  Tiptop around 550 PM EDT.

Other locations in the path of this storm include Lambric, Lunah,
Duco, Sikes, Daisydell, Waldo, Decoy, Evanston, Vail and Noble.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3749 8293 3750 8295 3751 8303 3752 8305
      3752 8309 3750 8309 3746 8313 3741 8313
      3741 8318 3744 8321 3744 8323 3767 8330
      3767 8326 3774 8309 3749 8291
TIME...MOT...LOC 2130Z 337DEG 11KT 3764 8317

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

GREIF

The radar

The Jackson,KY radar (KJKL), 72 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
July 23, 4:33 PM EST
Where
Pike County, 0.59 mi SE of Lionilli
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
Public
Coordinates
37.264, -82.613

A public video showed a tree down on a powerline around 2 miles southwest of Dorton.

Thunderstorm Wind, Clay

When
July 23, 7:10 PM EST
Where
Clay County, 1.34 mi SSE of Spurlock
Measured
50 kt (58 mph) estimated gust
Crop damage
$3,000
Reported by
911 Call Center
Coordinates
37.201, -83.613

Multiple trees were blown down on Route 149 near the community of Eriline.

Thunderstorm Wind, Clay

When
July 23, 7:10 PM EST
Where
Clay County, 0.78 mi NW of Eriline
Measured
50 kt (58 mph) estimated gust
Crop damage
$3,000
Reported by
911 Call Center
Coordinates
37.187, -83.591

Multiple trees were blown down along Hwy 66 near the community of Eriline.

Thunderstorm Wind, Clay

When
July 23, 7:35 PM EST
Where
Clay County, 2.33 mi SSW of Hector
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.121, -83.672

A tree was blown down and onto Elk Mountain Road southeast of Manchester.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048658, 1040119, 1040120, 1040122.